Diabetes Channel
Topics
Medications
Quicklinks
Related Channels

Duetact and Blood Sugar

Side effects are possible with Duetact, and blood sugar levels may drop too low or become too high. Low blood sugar occurs more often in people taking combination diabetes medicines like Duetact. Both conditions can be dangerous, so let your healthcare provider know if you are taking Duetact and blood sugar levels drop too low or high or cause symptoms such as blurred vision, increased hunger, dizziness, or shortness of breath.

Duetact and Blood Sugar: An Overview

One of the possible side effects with Duetact® (pioglitazone and glimepiride) is its effect on blood sugar levels. For some people, Duetact can cause blood sugar levels to drop too low (hypoglycemia). It is also possible for blood sugar to go too high (hyperglycemia) in people taking Duetact.
 

Duetact and Low Blood Sugar

Low blood sugar is the most common side effect reported with Duetact. Based on clinical studies, low blood sugar occurs in up to 15.7 percent of people taking a combination of medicines similar to Duetact (pioglitazone plus a sulfonylurea). Low blood sugar is most likely due to the glimepiride component of Duetact. Glimepiride works by forcing the pancreas to make more insulin, which can lead to low blood sugar. This is more common in elderly people and in people with adrenal, pituitary, liver, or kidney problems. It is also more likely to occur during fasting before surgery and after prolonged exercise.
 
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the blood sugar levels are. Examples of early symptoms include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
     
More severe symptoms include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
     
If you develop any possible symptoms of low blood sugar while on Duetact, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine. If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the low blood sugar immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.
 
7 Signs of High Blood Sugar

Duetact Drug Info

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.